Thunderstorm Wind, Morton
- When
- April 18, 5:23 PM CST
- Where
- Morton County, 8.28 mi WNW of Wilburton
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.140, -101.900
An isolated thunderstorm pushed across Gray County associated with a weak upper level disturbance that progressively crossed the high plains producing a wind gust up to 60 mph. No other reports or storms of anything into the severe thresholds were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated thunderstorm pushed across Gray County associated with a weak upper level disturbance that progressively crossed the high plains producing a wind gust up to 60 mph. No other reports or storms of anything into the severe thresholds were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 18, 1:45 PM CST, 3 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 245 PM CDT Sat Apr 18 2020 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Sunday) Issued at 110 PM CDT Sat Apr 18 2020 Showers and a few thunderstorms will be possible across western Kansas this evening as short term models/CAMs indicate a weak upper level perturbation moving across the Southern Rockies late this afternoon and into the Western High Plains early this evening. As this system approaches, surface low pressure will deepen in southeast Colorado before beginning to edge eastward into extreme southwest Kansas this evening with an attendant boundary developing/extending northeast across western Kansas. Meanwhile, prevailing southerlies ahead of the low will draw moisture into central and portions of southwest Kansas with surface dewpoints climbing into the 40s(F), producing a limited amount of instability with CAPE values upward of 500 J/kg. With steepening low/mid level lapse rates and a weakening cap, showers and few isolated to widely scattered thunderstorms are expected to develop in southeast Colorado into west central and extreme southwest Kansas late afternoon/early evening, then spread slowly eastward into central Kansas overnight. Any lingering showers/storms are expected to dissipate early Sunday morning. Although deep layer shear will be relatively favorable along with a +70kt west-southwesterly jet streaming across southwest Kansas, limited instability will hinder storm intensity. Still, the high based nature of any storms may produce gusty outflow winds upward of 45 to 55 mph. Temperatures will not be as cold tonight despite a northerly flow developing late on the back side of a departing surface low. Under increased cloud cover, expect lows generally down into the 40s(F) with a few upper 30s(F) possible in west central Kansas. Sunday will be a bit cooler under the influence of a light to moderate northeasterly flow across the area. Look for afternoon highs generally up into the 60s(F). .LONG TERM...(Sunday night through Saturday) Issued at 240 PM CDT Sat Apr 18 2020 Another round of showers and isolated thunderstorms will be possible Sunday evening as series of H5 vort maxima eject out of the southern Colorado Rockies into the high plains. Although instability will remain limited with surface dewpoints holding in the 30s(F) to possibly the lower 40s(F), a departing surface high across the Upper Midwest and projected surface low developing in northeast New Mexico will set up an easterly upslope flow across western Kansas by late Sunday afternoon/early evening. Accompanied by steepening low/mid lapse rates, showers and a few isolated storms may trigger across portions of southwest Kansas in conjunction with a +110kt jet maxima projected to skim the southern fringe of southwest Kansas around the 00-03Z time frame. A little better chance for precip can be expected Tuesday into early Wednesday as a more pronounced upper level shortwave swings through the Desert Southwest, setting up a increasingly difluent southwest flow aloft across the high plains of western Kansas. As the upper level system approaches, surface low pressure is forecast to develop in eastern New Mexico late Tuesday and deepen as it shifts into the South Plains of northwest Texas Tuesday night, in turn creating an axis of increased lift across southwest/central Kansas in conjunction with surface high pressure pulling away in the Central Plains. Rain chances will pick up through the day Tuesday and into Tuesday night/early Wednesday, particularly for southern portions of southwest and south central Kansas, as the upper level system skirts to our south. Little change is expected to the general air mass across the high plains early in the week resulting in fairly seasonal temperatures. Should see highs generally in the 60s(F) to the lower 70s(F) each day through Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1103 AM CDT Sat Apr 18 2020 VFR conditions will prevail in the vicinity of all TAF sites through early this evening. Showers and a few thunderstorms are then expected to develop in eastern Colorado and move slowly eastward into west central and portions of southwest Kansas...generally after 00Z this evening...then spread further east across the region overnight. Low level stratus is forecast to develop across south central and eastern portions of southwest Kansas later tonight in band of increased moisture within a southeast upslope flow. MVFR cigs will be possible as far west as KDDC and potentially KGCK/KLBL during the late overnight hours. Gusty southerly winds upward of 25 to 30kt will persist through late afternoon as a surface low strengthens in southeast Colorado. Winds will subside this evening while becoming more variable as the surface low pushes into extreme southwest Kansas. Northerly winds around 10 to 20kt can be expected by daybreak Sunday as the surface low pushes further east out of southwest Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 43 67 41 70 / 30 0 20 10 GCK 41 66 39 69 / 40 0 20 10 EHA 42 69 39 70 / 10 0 30 10 LBL 43 69 40 70 / 10 0 30 10 HYS 40 66 40 70 / 30 0 20 10 P28 47 69 43 73 / 30 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 230 AM CDT Sat Apr 18 2020 KSZ030-031-043>046-061>066-074>081-084>090-191000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 230 AM CDT Sat Apr 18 2020 /130 AM MDT Sat Apr 18 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Elevated to near critical fire weather conditions possible today. The area favorable for neat critical fire weather conditions will be south of a Johnson City to Ashland line. Scattered thunderstorms will be possible tonight. A few of the stronger storms early tonight will be capable of producing wind gusts of 50 to 55 mph and small hail. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms almost each day from Sunday night through Wednesday. At this time these storms next week are not expected to be strong or severe. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk - Fire weather: Elevated risk * Wednesday - Lightning: Limited risk - Fire weather: Elevated risk * Thursday - Lightning: Limited risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement
National Weather Service Dodge City KS
404 PM CDT Sat Apr 18 2020
KSZ061-074-182200-
Stanton KS-Hamilton KS-
404 PM CDT Sat Apr 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND STANTON
COUNTIES UNTIL 500 PM CDT/400 PM MDT/...
At 404 PM CDT/304 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Johnson City, moving east at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Johnson City, Manter, Big Bow and The Saunders Elevator.
LAT...LON 3777 10204 3794 10155 3744 10154 3739 10176
3739 10204
TIME...MOT...LOC 2104Z 247DEG 22KT 3761 10183
RUSSELLSpecial Weather Statement National Weather Service Dodge City KS 558 PM CDT Sat Apr 18 2020 KSZ062-063-076-077-182345- Gray KS-Finney KS-Kearny KS-Haskell KS- 558 PM CDT Sat Apr 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...FINNEY... NORTHERN GRAY AND NORTH CENTRAL HASKELL COUNTIES UNTIL 645 PM CDT... At 557 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles northwest of Deerfield to 6 miles south of Plymell. Movement was east at 35 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Garden City, Cimarron, Holcomb, Deerfield, Pierceville, Ingalls, Charleston and Plymell. LAT...LON 3826 10073 3779 10031 3771 10096 3816 10131 TIME...MOT...LOC 2257Z 259DEG 31KT 3812 10123 3772 10084 RUSSELL
The Dodge City radar (KDDC), 184 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898855, 898854.